Alert archive / California / Flash Flood Warnings in 2010

Flash Flood Warning 30, NWS Las Vegas, NV

August 18, 2010San Bernardino County, California

NWS Las Vegas, NV issued this flash flood warning at Aug 18, 2010, 1:44 PM PDT for San Bernardino County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2010, 1:44 PM PDT (20:44 UTC)
Expired
Aug 18, 2010, 4:45 PM PDT
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County San Bernardino County, CA

The radar

The Las Vegas radar (KESX), 47 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Edwards AFB, CA (KEDW), launched 12:00Z, 8.7 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Edwards AFB, CA at 12:00Z on 2010-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Edwards AFB, CA at 12:00Z on 2010-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3222 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
-30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

843 
WGUS55 KVEF 182044
FFWVEF
CAC071-182345-
/O.NEW.KVEF.FF.W.0030.100818T2044Z-100818T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
144 PM PDT WED AUG 18 2010

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN SAN BERNARDINO COUNTY IN SOUTHEAST CALIFORNIA...

* UNTIL 445 PM PDT

* AT 137 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM 10 MILES SOUTHEAST OF NIPTON
  THAT WAS NEARLY STATIONARY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RAINFALL AMOUNTS OF OVER 3 INCHES HAVE BEEN ESTIMATED WITH THIS STORM
SINCE 1215 PM AND ADDITIONAL RAINFALL AMOUNTS OF AN INCH OR MORE
ARE POSSIBLE IN THE WARNED AREA. THIS WILL IMPACT NIPTON ROAD JUST
EAST OF INTERSTATE 15.

IN DESERT TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. TURN AROUND...DONT DROWN. FIND ALTERNATE ROUTES.

&&

LAT...LON 3547 11543 3554 11530 3534 11505 3528 11520

$$

JA
2 follow-up statements
612 
WGUS75 KVEF 182213
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
313 PM PDT WED AUG 18 2010

CAC071-182345-
/O.CON.KVEF.FF.W.0030.000000T0000Z-100818T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-
313 PM PDT WED AUG 18 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 PM PDT FOR
NORTHEASTERN SAN BERNARDINO COUNTY...

AT 255 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE THUNDERSTORMS PRODUCING HEAVY RAIN OVER THE WARNED AREA 
WHICH INCLUDES NIPTON ROAD BETWEEN INTERSTATE 15 AND THE NEVADA 
STATE LINE. IN ADDITION...RUNOFF FROM EARLIER THUNDERSTORMS WILL 
CONTRIBUTE TO FLOODING. BE ALERT FOR WATER LEVELS RISING IN DRY 
WASHES AND WATER COLLECTING IN LOW LYING AREAS.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO NIPTON

LAT...LON 3547 11543 3554 11530 3534 11505 3528 11520

$$

STACHELSKI
814 
WGUS75 KVEF 182342
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
442 PM PDT WED AUG 18 2010

CAC071-182351-
/O.EXP.KVEF.FF.W.0030.000000T0000Z-100818T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-
442 PM PDT WED AUG 18 2010

...THE FLASH FLOOD WARNING WILL EXPIRE AT 445 PM PDT FOR NORTHEASTERN
SAN BERNARDINO COUNTY...

SHOWERS AND THUNDERSTORMS HAVE MOVED AWAY FROM THE NIPTON AREA. 
WATER LEVELS IN AREA WASHES WILL CONTINUE TO LOWER. THUS THE FLASH 
FLOOD WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 3547 11543 3554 11530 3534 11505 3528 11520

$$

STACHELSKI

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 18, 9:45 AM PDT, 3 hours 59 minutes earlier.

Area forecast discussion, Aug 18, 9:45 AM PDT, 3 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
945 AM PDT WED AUG 18 2010

.SYNOPSIS...MONSOON MOISTURE WILL CONTINUE TO SPREAD ACROSS THE
MOJAVE DESERT TODAY...LEADING TO ANOTHER ROUND OF THUNDERSTORMS. AN
AREA OF LOW PRESSURE MOVING ACROSS THE NORTHERN GREAT BASIN THURSDAY
WILL THEN BRING DRY WESTERLY FLOW AND DECREASED THUNDERSTORM CHANCES
FOR THE END OF THE WEEK. MOISTURE MAY RETURN TO AREAS SOUTHEAST OF
INTERSTATE 15 OVER THE WEEKEND.
&&

.UPDATE...WITH THE EXCEPTION OF MOHAVE COUNTY MOST OF THE REMAINDER
OF THE CWA HAS CLEARED THIS MORNING AND WILL UPDATE ZONES/GRIDS TO
REFLECT LESS CLOUD COVER. FOR THIS AFTERNOON...BEST DYNAMICS WILL BE
BASICALLY EAST OF LAS VEGAS WITH THE EASTERN PORTION OF LINCOLN AND
MOHAVE COUNTY BEING THE MAIN AREA OF CONCERN. VORT LOBE ROTATING
NORTH FROM SOUTHWEST ARIZONA AND WILL BE THE MAIN FOCUS FOR THIS
AFTERNOON...BUT ADD HIGH PW VALUES/NEG 3 LI...SHOULD RESULT IN
LOCALLY HEAVY RAINFALL TO MAINLY MOHAVE COUNTY FOR THIS AFTERNOON.
WILL INCLUDE THIS WORDING IN THE MORNING UPDATE.

PREV DISCUSSION...
ISSUED AT 248 AM PDT WED AUG 18 2010

.SHORT TERM...SATELLITE SHOWS QUITE A BIT OF DEBRIS CLOUDINESS OVER
THE CWFA EARLY THIS MORNING. AREA RADARS SUGGEST NO PRECIP FALLING
AS OF 230 AM...BUT THERE WERE A FEW SHOWERS AND THUNDERSTORMS JUST
AFTER MIDNIGHT...AND WILL CONTINUE TO MONITOR THIS MORNING AS THE
MODELS SHOW UNSTABLE AIR EVEN THROUGH THE OVERNIGHT HOURS. NOT MUCH
CHANGE TO PREVIOUS REASONING. PLENTY OF MOISTURE IN THE SOUTH AND
EAST ZONES PLUS A LITTLE EXTRA FORCING FROM LOW PRESSURE SYSTEM AND
ASSOCIATED JET STREAK PASSING THROUGH THE NORTHERN GREAT BASIN POINT
TO ANOTHER ACTIVE THUNDERSTORM DAY TODAY. STORMS WILL LIKELY PERSIST
INTO THE NIGHT AS THE ENTRANCE REGION OF THE JET STREAK PASSES
OVERHEAD. WESTERLY FLOW FOLLOWS AND FLUSHES THE MOISTURE OUT OF MOST
OF THE CWFA...WITH ONLY SLIGHT CHANCE POPS IN EASTERN SECTIONS OF
LINCOLN AND MOHAVE COUNTIES THURSDAY AND GENERALLY DRY WEATHER
EXPECTED ON FRIDAY. DEWPOINTS SHOULD FALL QUITE A BIT BY
FRIDAY...ALLOWING TEMPERATURES TO RISE A FEW DEGREES...BUT LESSENING
THE DISCOMFORT FACTOR.

.LONG TERM...SATURDAY THROUGH TUESDAY...CURRENT MODEL RUNS POINT TO
A RAMP UP IN THUNDERSTORM ACTIVITY OVER THE WEEKEND...ESPECIALLY
SUNDAY...AND FOR THE MOST PART IN MOHAVE COUNTY. MOISTURE PARAMETERS
ONCE AGAIN ARE FORECAST TO BE ON THE INCREASE AS THE UPPER FLOW
TURNS SOUTHERLY. INSTABILITY ALSO INCREASES WITH THE HIGHER MOISTURE
LEVELS AND ADDED DYNAMICS FROM A PACIFIC TROUGH APPROACHING THE WEST
COAST. THE FOCUS FOR THUNDERSTORMS ON SUNDAY WILL LIKELY BE ALONG A
DISTINCT MOISTURE GRADIENT RUNNING THROUGH THE CENTRAL CWA AND THEN
EAST INTO THE DEEPER MOISTURE POOL. ISOLATED SEVERE CONVECTION WILL
BE POSSIBLE THANKS TO FORECASTED ENHANCED JET ENERGY. TEMPERATURES
OVER THE WEEKEND WILL LIKELY REMAIN ABOVE NORMAL BUT EARLY CLOUD
COVER COULD DAMPEN HEATING SOMEWHAT. MONDAY COULD BE AN ACTIVE DAY
AS WELL OVER MOHAVE COUNTY BUT WITH THE TROUGH NO LONGER A
PLAYER...STORMS WOULD BE MAINLY HEAVY RAINERS. WEAK INSTABILITY AND
LINGERING MOISTURE SHOULD HELP STORMS DEVELOP EACH AFTERNOON AND
EVENING OVER MOHAVE COUNTY BOTH TUESDAY AND WEDNESDAY.
&&

.AVIATION...FOR MCCARRAN...SOUTH WIND AROUND 10 KTS TO CONTINUE
THROUGH THE MORNING THEN BECOMING GUSTY THIS AFTERNOON. STORMS ARE
POSSIBLE AROUND THE VALLEY TODAY WITH A SMALL CHANCE THAT ONE COULD
OCCUR OVER OR NEAR THE AIRPORT. THE MAIN CONCERN FOR KLAS WILL BE
OUTFLOW WINDS FROM THUNDERSTORMS THAT COULD ABRUPTLY CHANGE WIND
DIRECTION AND INCREASE GUST POTENTIAL. THE GREATEST STORM THREAT
TODAY WILL BE ALONG THE MORMON MESA AND PEACH SPRINGS CORRIDORS WITH
SMALLER CHANCES ALONG THE DAGGETT AND BEATTY CORRIDORS.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...WINDS WILL MAINLY FOLLOW DIURNAL DIRECTIONAL TRENDS...
WITH THE TYPICAL AFTERNOON AND EVENING INCREASE FROM THE SOUTH TO
SOUTHWEST WITH LOCAL GUSTS OF 15-20 KTS EXPECTED THROUGH WEDNESDAY.
ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS THE MOJAVE
DESERT REGION THROUGH THIS EVENING. STORM CHANCES DECREASE THURSDAY
AND FRIDAY WITH LOWER WIND SPEEDS EXPECTED.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&

JENSEN/MORGAN/SALMEN

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Aug 18, 10:30 AM PDT, 3 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
1030 AM PDT WED AUG 18 2010

AZZ001>003-036-CAZ524>527-NVZ015-016-018>022-190300-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN MOJAVE DESERT-
MORONGO BASIN-CADIZ BASIN-SAN BERNARDINO COUNTY-
UPPER COLORADO RIVER VALLEY-LINCOLN COUNTY-NORTHEAST CLARK COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
1030 AM PDT WED AUG 18 2010 /1030 AM MST WED AUG 18 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN THIS
AFTERNOON AND EVENING. HEAVY RAINFALL...GUSTY WINDS TO OVER 50 MPH
AND SMALL HAIL ARE POSSIBLE WITH THESE THUNDERSTORMS. ALTHOUGH
THUNDERSTORMS ARE POSSIBLE ACROSS THE ENTIRE AREA...THE MAIN
CONCERN WILL BE OVER MOHAVE COUNTY ARIZONA AND THE EASTERN PORTION
OF LINCOLN COUNTY NEVADA THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

HAZARDOUS WEATHER IS NOT LIKELY THURSDAY AND FRIDAY. THUNDERSTORM
CHANCES WILL RETURN TO MOHAVE COUNTY SATURDAY...AND COULD SPREAD
FARTHER NORTHWEST SUNDAY AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

CAZ519>523-NVZ014-017-190300-
EASTERN SIERRA SLOPES-OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
ESMERALDA AND CENTRAL NYE COUNTY-
WESTERN CLARK AND SOUTHERN NYE COUNTY-
1030 AM PDT WED AUG 18 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA AND
SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED. HOWEVER...SPOTTERS ARE
ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING
TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Aug 18, 11:48 AM PDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1148 AM PDT WED AUG 18 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1146 AM     TSTM WND DMG     10 S BOULDER CITY       35.84N 114.83W
08/18/2010                   CLARK              NV   LAW ENFORCEMENT

            TRACTOR TRAILER OVERTURNED AROUND 1700 PDT BY HIGH WINDS
            AT MM 40 NEAR THE ELDORADO DRY LAKE BED ON US HIGHWAY 95.

&&

JGG
Local storm report, Aug 18, 11:49 AM PDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LAS VEGAS NV
1149 AM PDT WED AUG 18 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND DMG     10 S BOULDER CITY       35.84N 114.83W
08/17/2010                   CLARK              NV   LAW ENFORCEMENT

            TRACTOR TRAILER OVERTURNED AROUND 1700 PDT BY HIGH WINDS
            AT MM 40 NEAR THE ELDORADO DRY LAKE BED ON US HIGHWAY 95.

&&

JGG

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 8:59 PM PDTAreal Flood AdvisoryVEFInyo, San Bernardino62 min

Nearby

Flash Flood Warnings in California, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.